Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 7, NWS Topeka, KS

May 22, 201013 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 22, 2010, 3:40 AM CDT for 13 counties in Kansas. It took effect at May 22, 2010, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 22, 2010, 3:40 AM CDT (08:40 UTC)
In effect from
May 22, 2010, 11:00 AM CDT
Expired
May 22, 2010, 8:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WWUS73 KTOP 220840
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT SAT MAY 22 2010

...WIND ADVISORY IN EFFECT FROM 11 AM CDT UNTIL 7 PM CDT SATURDAY...

.A DEEPENING AREA OF LOW PRESSURE ACROSS EASTERN COLORADO AND
WESTERN KANSAS...ALONG WITH THE MIXING OF STRONGER WINDS ALOFT
TO THE SURFACE WILL CAUSE SOUTHERLY WINDS TO INCREASE TO 25 TO 35
MPH WITH GUSTS TO 45 MPH THIS AFTERNOON...GENERALLY ALONG AND WEST
OF AN EMPORIA TO MARYSVILLE LINE.

KSZ008>010-020>023-034>038-054-221645-
/O.NEW.KTOP.WI.Y.0007.100522T1600Z-100523T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
340 AM CDT SAT MAY 22 2010

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* TIMING...SOUTHERLY WINDS WILL STRENGTHEN TO 25 TO 35 MPH BY 1100
  AM AND CONTINUE THROUGH THE AFTERNOON HOURS. WIND GUSTS MAY
  INCREASE TO 45 MPH THROUGH THE AFTERNOON HOURS.

* WINDS...SOUTHERLY WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH WILL OCCUR LATE THIS MORNING AND THROUGH
  THE AFTERNOON HOURS.

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST TO
  WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. TAKE ACTION TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
3 follow-up statements
620 
WWUS73 KTOP 221510 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1010 AM CDT SAT MAY 22 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT SATURDAY...


KSZ008>010-020>023-034>038-054-222315-
/O.CON.KTOP.WI.Y.0007.100522T1600Z-100523T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
1010 AM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...


* TIMING...SOUTHERLY WINDS WILL INCREASE THROUGH MIDDAY WITH THE
  STRONGEST SUSTAINED SPEEDS AND HIGHEST WIND GUSTS EXPECTED TO
  OCCUR BETWEEN NOON AND 7PM TODAY.

* WINDS...SOUTHERLY WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH WILL BE POSSIBLE.

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST 
  TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. TAKE ACTION TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
836 
WWUS73 KTOP 222017
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT SAT MAY 22 2010

KSZ008>010-020>023-034>038-054-230000-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-100523T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
317 PM CDT SAT MAY 22 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING
  HOURS.

* WINDS...SOUTHERLY WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH WILL SLOWLY DIMINISH AFTER 7PM.

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST 
  TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. TAKE ACTION TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
342 
WWUS73 KTOP 222359
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT SAT MAY 22 2010

KSZ008>010-020>023-034>038-054-230100-
/O.EXT.KTOP.WI.Y.0007.000000T0000Z-100523T0100Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
659 PM CDT SAT MAY 22 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING 
  HOURS. 

* WINDS...SOUTHERLY WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH
  WITH GUSTS TO AROUND 45 MPH WILL SLOWLY DIMINISH AFTER 8PM.

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST 
  TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. TAKE ACTION TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 21, 11:46 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 21, 11:46 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CDT FRI MAY 21 2010

.UPDATE...

UPDATED FOR 06 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD. STILL COULD SEE SOME
LOCAL FOG REDUCING VSBY TO MVFR AT TOP AND MHK. LOW LEVEL JET HAS
INCREASED TO 45 TO 50 KTS AND HAVE ADDED LLWS TO MHK TIL 14Z.
WINDS INCREASE FROM THE SOUTH BY 15Z WITH SUSTAINED WINDS AROUND
16 KTS WITH GUSTS TO 25 KTS. BY 18Z WINDS INCREASE TO AROUND 20
KTS WITH GUSTS AROUND 30 KTS. WINDS WILL DECREASE AFTER 01Z SUNDAY
AS LOW BOUNDARY LAYER DECOUPLES.

53

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT FRI MAY 21 2010/

DISCUSSION...

FINALLY A BREAK IN THE CLOUDS DEVELOPING ACROSS EASTERN KANSAS TODAY
AS DEPARTING UPPER LOW MOVES INTO THE OHIO VALLEY.  JET MOVING
ONSHORE OUT WEST WITH UPPER RIDGING BUILDING IN ALOFT BETWEEN OVER
THE CENTRAL PLAINS. WEAK SHORTWAVE NOTED MOVING ACROSS THE CENTRAL
ROCKIES ATTM.

TONIGHT-SAT...IS TRANSITION PERIOD FROM A COOL DRY ONE TO A WARMER
DRIER PATTERN OVERALL. STORMS MAY FIRE IN THE HIGH PLAINS OF
NORTHERN COLORADO AND SOUTHERN WYOMING...AND MOVE INTO GOOD
INSTABILITY TO THE EAST. HOWEVER STORM MOTION VECTORS LOOK TO KEEP
STORMS ALONG AND JUST NORTH OF THE NEBRASKA BORDER. HAVE KEPT A
SLICE OVER NORTH CENTRAL KS WITH SLIGHT CHANCE FOR STORMS TO
BACKBUILD INTO LLJ IN THE LATE NIGHT HOURS. NEXT QUESTION WILL BE
FOG CHANCES AS GROUND IS SATURATED AND A FEW HOURS OF SUNSHINE
SHOULD INCREASE EVAPORATION AND MOISTURE INTO THE BOUNDARY LAYER.
SOME CIRRUS PROGGED FOR THE AREA AND WINDS ARE FORECAST TO
INCREASE...BUT NOT SURE THESE CAN OCCUR BEFORE A GOOD INVERSION
DEVELOPS LATE THIS EVENING.  WILL INSERT PATCHY FOG BEFORE 12Z AND
NOT CARRY INTO TOMORROW GIVEN SOME UNCERTAINTY ATTM.  OVERNIGHT LOWS
IN THE 60S EXPECTED...FOLLOWED BY BREEZY CONDITIONS AS MIXING
INCREASES ON SATURDAY. 850MB TEMPS OF 19-20C MIXED DOWN LOOK TO
BRING HIGHS IN THE MID TO UPPER 80S AT THE SURFACE.

AMPLIFIED UPPER FLOW PATTERN DEVELOPS AND REMAINS THROUGHOUT THE
REST OF THE FORECAST.  CHALLENGE INCLUDES WHETHER ANY CONVECTION
THAT DEVELOPS NEARER BAROCLINIC ZONE OVER THE HIGH PLAINS CAN MAKE
ENOUGH PROGRESS EWD TO MOVE INTO OUR NC KS COUNTIES. NAM AND GFS
BOTH DEVELOP CONVECTION OVER WRN KS SUN AFTERNOON THAT PROGRESSES
SLOWLY EWD INTO THE EVENING.  HAVE SLIGHT CHC POPS FOR NC KS FOR
THIS POSSIBLE SCENARIO.  WHILE STRONG SHORTWAVE MOVES RAPIDLY NNEWD
ACROSS HIGH PLAINS ON MONDAY...CAPPING OVER ERN KS SHOULD PRECLUDE
ANY REAL CONVECTIVE CHANCES.  MODELS DEVELOP MCS TUESDAY THAT
PROGRESSES INTO NC AND NE KS SO HAVE POPS IN THOSE AREAS.

LAST COUPLE RUNS OF ECMWF AND GFS BOTH PRODUCE QPF OVER ERN KS
WEDNESDAY AS A RESULT OF WEAK VORT MAX MOVING IN FROM THE
SOUTHEAST.  DO NOT HAVE HIGH CONFIDENCE IN THIS BUT HAVE LOW CHANCE
POPS FOR WEDNESDAY ACROSS THE AREA.  MESSY PATTERN FOR THURSDAY AND
FRIDAY AS UPPER RIDGE RETROGRESSES AND FLOW ALOFT WEAKENS EVEN
MORE.  LONG RANGE MODELS CONTINUE TO DEVELOP CONVECTION DURING THE
DAY IN SOMEWHAT TROPICAL AIRMASS.  WITHOUT ANY REAL FEATURE TO TIE
ONTO...HAVE KEPT PRECIP CHANCES QUITE LOW. TEMPS SHOULD BE WARMEST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK WITH SUNNIER SKIES AND 850
TEMPS NEAR 20C. AS UPPER RIDGE RETROGRESSES...AND MORE TROPICAL
AIRMASS ENTERS AREA FOR WEDNESDAY THROUGH FRIDAY...INCREASED CLOUD
COVER SHOULD KEEP HIGHS IN THE MID 80S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 21, 3:45 PM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT FRI MAY 21 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-220945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS
LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS IN THE NORTHWEST SUNDAY
NIGHT...ACROSS THE NORTH CENTRAL AND NORTHEAST TUESDAY AND TUESDAY
NIGHT...AND ACROSS THE ENTIRE AREA FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.